Skip to main content
main-content

01.12.2017 | Case report | Ausgabe 1/2017 Open Access

Journal of Medical Case Reports 1/2017

Clomiphene citrate-induced visual hallucinations: a case report

Zeitschrift:
Journal of Medical Case Reports > Ausgabe 1/2017
Autoren:
Ramesh Venkatesh, Gaganjeet Singh Gujral, Prachi Gurav, Shailja Tibrewal, Umang Mathur
Abbreviations
CC
Clomiphene citrate
MRI
Magnetic resonance imaging
PCOS
Polycystic ovary syndrome
SERM
Selective estrogen receptor modulator

Background

Clomiphene citrate (CC) is a common selective estrogen receptor modulator (SERM) used in ovulation induction therapy in patients with polycystic ovary syndrome (PCOS) that usually results in chronic anovulation [1]. We report a case of illusory palinopsias with CC in a patient with PCOS and emphasize the need for the gynecologists to make their patients aware of this rare ocular side effect of the drug.

Case presentation

A 30-year-old Asian woman diagnosed as having PCOS underwent ovulation induction therapy with CC 100 mg tablet daily for 5 consecutive days from day 5 to 9 of her menstrual cycle. On the fourth day of commencing the treatment, she developed visual disturbances and characteristically described them as noting same color afterimages of non-illuminated objects, shadow of a person moving in front of her, some kind of flash on moving from a poorly illuminated zone to a strongly illuminated zone, and some waves in vision in broad daylight. The symptoms would occur five to seven times in a month. The duration of these visual symptoms would last for approximately 5 to 10 minutes. Her symptoms would gradually reduce after she completed her treatment course for 5 days. Her symptoms were not accompanied by other ocular symptoms such as pain, redness, photophobia, or decrease in vision. She gave no past or family history of migraine. A second course with ovulation induction therapy again with 100 mg CC was prescribed to her in the following month. She developed similar visual symptoms 4 days after starting the treatment. She conceived after taking two cycles of CC. One year post-delivery, she visited an ophthalmologist at a tertiary eye hospital with complaints of persistence of symptoms; although the severity and frequency of symptoms were much less than when she was under treatment with CC. On ophthalmic examination, her best-corrected visual acuity in both eyes was 6/6, N6. Anterior and posterior segment examinations of both eyes were normal. Brain magnetic resonance imaging (MRI) was normal. A probable diagnosis of CC-induced illusory palinopsia was made. She was counseled regarding her condition and was asked to follow-up at a regular interval of every 6 months.

Discussion

Palinopsia is a visual disturbance characterized by a persistent recurrence of a visual image after the stimulus has been withdrawn. Palinopsia is broadly grouped into two categories: illusory palinopsias and hallucinatory palinopsias [2]. Hallucinatory palinopsias are due to posterior cortical lesions. The afterimages described are formed, long-lasting, and high resolution. Illusory palinopsias are caused by migraines, head trauma, prescription drugs, or hallucinogen persisting perception disorder. In illusory palinopsias, the afterimages described are affected by ambient light and motion and are unformed, indistinct, or low resolution. In our case, the patient noted positive afterimages which were indistinct, poorly formed, and low resolution. These symptoms were very similar to that described in illusory palinopsias. An MRI of her brain did not show any neurological lesions. Her visual symptoms were not followed by migraine-like headache. Hence, the symptoms described are classical of illusory palinopsias. Illusory palinopsias are caused by diffuse neuronal pathology such as global alterations in neurotransmitter receptors. CC, a SERM, is used as the first line of therapy for pharmacological ovulation induction. CC is characterized by agonistic properties when endogenous estrogen levels are low, and acts as a competitive antagonist when levels are high. Depletion of estrogen receptors in the hypothalamus results in normalization of gonadotropin-releasing hormone secretion, leading to optimization of secretion of pituitary follicle-stimulating hormone and hence follicular development and ovulation [3]. Yilmaz et al. [4] have shown different patterns of visually evoked potential latencies during different phases of the menstrual cycle. The latencies are reduced during the follicular and ovulatory phase of the menstrual cycle whereas they are increased during the ovulatory phase of the cycle [4]. Estrogen inhibits the synthesis of gamma-aminobutyric acid, an important inhibitor neurotransmitter in the cerebral and visual cortexes, and is involved in the genesis of visually evoked potentials. The inhibition of gamma-aminobutyric acid reportedly increases the excitatory effect on the striate cortex [5]. Thus, estrogen can directly or indirectly stimulate the visual cortex, thus triggering the development of visual hallucinations. CC causes ocular side effects such as central retinal vein occlusion, irreversible palinopsias, optic neuropathy, anterior uveitis, and maculopathy [610]. Purvin [7] described visual hallucinations in three women treated for infertility with CC for 4 to 15 months. Despite stopping treatment, these women remained symptomatic for a prolonged period of time. In our case, the symptoms occurred with the intake of the drug in the first month. The symptoms started as early as 4 days following treatment and have persisted for more than 1 year following the cessation of the drug. However, the frequency and severity of symptoms reduced after stopping the drug. We believe that the visual symptoms described by our patient were secondary to the use of CC.

Conclusions

To conclude, CC can cause disturbing visual palinopsias and afterimages. Although previously reported, this case describes a rare ocular side effect caused by CC, not frequently seen either by ophthalmologists or gynecologists. Gynecologists and/or infertility experts should educate their patients regarding these possible ocular symptoms.

Acknowledgements

None.

Funding

None.

Availability of data and materials

All data generated or analyzed during this study are included in this published article.

Authors’ contributions

UM is the treating clinician for the case. PG and GSG reviewed the literature and provided valuable inputs in preparing the manuscript. RV reviewed the literature and was a major contributor in writing the manuscript. ST was a contributor in critically reviewing the manuscript. All authors read and approved the final manuscript.

Competing interests

The authors declare that they have no competing interests.

Consent for publication

Written informed consent was obtained from the patient for publication of this case report and any accompanying images. A copy of the written consent is available for review by the Editor-in-Chief of this journal.
Open AccessThis article is distributed under the terms of the Creative Commons Attribution 4.0 International License (http://​creativecommons.​org/​licenses/​by/​4.​0/​), which permits unrestricted use, distribution, and reproduction in any medium, provided you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons license, and indicate if changes were made. The Creative Commons Public Domain Dedication waiver (http://​creativecommons.​org/​publicdomain/​zero/​1.​0/​) applies to the data made available in this article, unless otherwise stated.

Unsere Produktempfehlungen

e.Med Interdisziplinär

Kombi-Abonnement

Mit e.Med Interdisziplinär erhalten Sie Zugang zu allen CME-Fortbildungen und Fachzeitschriften auf SpringerMedizin.de. Zusätzlich können Sie eine Zeitschrift Ihrer Wahl in gedruckter Form beziehen – ohne Aufpreis.

e.Med Allgemeinmedizin

Kombi-Abonnement

Mit e.Med Allgemeinmedizin erhalten Sie Zugang zu allen CME-Fortbildungen und Premium-Inhalten der allgemeinmedizinischen Zeitschriften, inklusive einer gedruckten Allgemeinmedizin-Zeitschrift Ihrer Wahl.​​​​​​​​​​​​​​

Literatur
Über diesen Artikel

Weitere Artikel der Ausgabe 1/2017

Journal of Medical Case Reports 1/2017 Zur Ausgabe